Tornadoes · United States · Nebraska · 2006

F0 tornado, Bellwood, Nebraska, March 30, 2006

This F0 tornado ran 0.5 miles across Butler County on March 30, 2006, touching down at 2:23 PM CST and reaching 440 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
March 30, 2006
Touchdown
2:23 PM CST (20:23 UTC)
Path length
0.5 miles (0.8 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
County
Butler County
Touchdown point
41.350, -97.330
Lift-off point
41.350, -97.320
Record number
180

What the Weather Service recorded

A tornado was reported by emergency management and observed by the public west of Bellwood. The tornado did some roof and tree damage and destroyed a farm outbuilding west of Bellwood. This same Thunderstorm cell produced a brief tornado southeast of Richland a few minutes later. It could not be confirmed that the tornado remained on the ground from west of Bellwood to southeast of Richland, however.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 14:43 UTC and running to 23:24 UTC.

Issued (UTC)ExpiredProductOffice
09:45 UTC14:43 UTCSevere Thunderstorm WatchOAX
14:43 UTC23:24 UTCTornado WatchOAX
20:33 UTC21:15 UTCSevere Thunderstorm WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Mar 30, 1:38 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 30, 1:38 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
138 PM CST THU MAR 30 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY.
IMMEDIATE CONCERNS WILL BE ONGOING CONVECTION.

CURRENTLY UNDER A MODERATE RISK WITH A TORNADO WATCH OUT FOR THE
SOUTHEAST PORTION OF THE FORECAST AREA.

LATEST SURFACE ANALYSIS HAS THE DOUBLE-BARRELED LOW PRESSURE
SYSTEM FM SD THRU NC KS. 50S TO LOWER 60S DEWPOINTS ARE STREAMING
NORTHWARD AND SHEAR/INSTABILITY PARAMETERS ARE BEING MAXIMIZED
OVER SOUTHEAST NEBRASKA. THIS AREA WILL BE THE FOCUS...SHIFTING
INTO SW IOWA AS THE SFC LOW LIFTS NORTHEAST INTO SOUTHERN
MINNESOTA OVERNIGHT. WILL CONTINUE TO MONITOR SHORT TERM SITUATION
FOR ADDITIONAL WATCHES AND WARNINGS INTO THIS EVENING WITH
NUMEROUS STORMS ON THE 88D. HEAVY RAIN ALSO A CONSIDERATION WITH THE
STORMS PUTTING DOWN GOOD RAINS. WRAPAROUND PRECIPITATION FOR THE
NORTHEAST PORTIONS OF THE FORECAST AREA OVERNIGHT AND FRIDAY
MORNING.

COOLER TEMPERATURES FOR FRIDAY WITH DECREASING WINDS AND SFC HIGH
PRES BUILDING IN. LOOK FOR GRADUAL CLEARING WITH THE SUBSIDENCE
AND DRYING. LOW PRESSURE DEVELOPS OVER SOUTHEAST COLORADO
SATURDAY. MAY SEE SOME ELEVATED SHOWERS OR SPRINKLES. CUT BACK ON
THE POPS A LITTLE.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
DISCUSSION WILL BE SHORT IN ANTICIPATION OF SHORT TERM CONVECTION
THIS AFTN. ONLY MINOR TWEAKS MADE...IN PARTICULAR HAVE PULLED POPS
MONDAY NIGHT AND TUESDAY. DYNAMICS NOT ALL THAT FAVORABLE AND
MOISTURE RETURN NOT QUITE ESTABLISHED YET. OTHERWISE...HAVE KEPT
THUNDER CHANCES GOING DAYS 6 & 7. FAMILIAR SCENARIO SETTING UP
WITH MREF DEVELOPING WRN CONUS SYSTEM EJECTING EASTWARD INTO THE
PLAINS BY THURSDAY AND EVENTUALLY INDUCING SURFACE LOW OVER HIGH
PLAINS...AND ASSOCIATED BOUNDARIES CROSSING THROUGH THE CWA.
BOTTOM LINE IS THAT PCPN & STRONG STORMS LOOK FAVORABLE DAYS 6 AND
7.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/EASTLACK
Hazardous weather outlook, Mar 30, 10:29 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1029 AM CST THU MAR 30 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-310000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1029 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  ALL OF THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.  THUNDERSTORMS THAT ARE SOUTH OF INTERSTATE 80 WILL HAVE THE
HIGHEST POTENTIAL FOR ISOLATED TORNADOES...AND THESE STORMS ARE
MORE LIKELY DURING THE EARLY AND MID AFTERNOON HOURS.

THE STORMS WILL MOVE TO THE NORTHEAST AT 40 TO 50 MPH AND SHOULD
HAVE FAIRLY LOW CLOUD BASES.  SPOTTER GROUPS SHOULD BE PREPARED TO
ACT QUICKLY.

THE SEVERE WEATHER IS THE RESULT OF INTENSE LOW PRESSURE
TRACKING FROM SOUTH CENTRAL NEBRASKA INTO NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY FOR PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. INTENSE LOW PRESSURE WILL TRACK FROM
SOUTHEAST NEBRASKA INTO SOUTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS
EVENING. A CONFERENCE CALL WILL TAKE PLACE AT 11 AM CST.

NIETFELD

In the hours before

Local storm report, Mar 30, 1:26 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
126 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             LINCOLN                 40.82N 96.69W
03/30/2006  M0.75 INCH       LANCASTER          NE   AMATEUR RADIO

            AT 70TH AND A STREET.

&&

DEWALD
Local storm report, Mar 30, 1:33 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
133 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             LINCOLN                 40.82N 96.69W
03/30/2006  E1.50 INCH       LANCASTER          NE   BROADCAST MEDIA

            AT 30TH AND ADAMS.

&&

DEWALD
Local storm report, Mar 30, 1:40 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
140 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             2 S DAVEY               40.95N 96.67W
03/30/2006  E0.75 INCH       LANCASTER          NE   PUBLIC

&&

CZAPOTOC
Local storm report, Mar 30, 1:54 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
154 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             LAUREL                  42.43N 97.09W
03/30/2006  E0.88 INCH       CEDAR              NE   EMERGENCY MNGR

&&

CZAPOTOC
Local storm report, Mar 30, 2:02 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
202 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             PIERCE                  42.20N 97.53W
03/30/2006  E1.00 INCH       PIERCE             NE   EMERGENCY MNGR

&&

CZAPOTOC
Local storm report, Mar 30, 2:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
223 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 E HARBINE             40.19N 96.94W
03/30/2006  M0.88 INCH       JEFFERSON          NE   LAW ENFORCEMENT

            50 MPH WINDS ALSO.

&&

DEWALD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

8.4 hours before the tornado, 80 km from the path. March 30, 2006.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 34 joules per kilogram, CIN -342, lifted condensation level 611 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 322 square meters per square second, 0 to 6 km bulk shear 30 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-342 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

3.6 hours after it, 80 km from the path. March 31, 2006.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -103504, lifted condensation level 992 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2006-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 135 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-103504 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Columbus Municipal (OLU), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:35 UTC69.860.8160° 20 kt28997
18:40 UTC69.860.8160° 20 kt28997
18:55 UTC66.259160° 22 kt30996.3
19:00 UTC66.259160° 22 kt30996.3
19:15 UTC69.860.8150° 18 kt27995.9
19:20 UTC69.860.8150° 18 kt27995.9
19:35 UTC69.860.8170° 19 kt29995.9
19:40 UTC69.860.8170° 19 kt29995.9
19:55 UTC66.259150° 21 kt24995.6
20:00 UTC66.259150° 21 kt24995.6
20:15 UTC6860.8200° 28 kt43995.6
20:20 UTC6860.8200° 28 kt43995.6
20:35 UTC55.446.4290° 15 kt31999
20:40 UTC55.446.4290° 15 kt31999
20:55 UTC53.648.2300° 17 kt24997.3
21:00 UTC53.648.2300° 17 kt24997.3
21:15 UTC53.648.2350° 6 kt998.3
21:20 UTC53.648.2350° 6 kt998.3
21:35 UTC53.648.210° 9 kt15996.3
21:40 UTC53.648.210° 9 kt15996.3
21:55 UTC53.648.280° 10 kt17995.9
22:00 UTC53.648.280° 10 kt17995.9
22:15 UTC53.648.220° 16 kt20994.2
22:20 UTC53.648.220° 16 kt20994.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 80 km away, was scanning. The volume nearest the touchdown began at 20:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:50 UTCTSTM WND GST 56YorkYork, NE
20:00 UTCTSTM WND GST 65BenedictYork, NECENTRAL PIVOT DAMAGE...NUMEROUS DOWNED TREES...MINOR BUILDING DAMAGE
20:10 UTCTSTM WND GST 60OsceolaPolk, NE
20:15 UTCHAIL 0.754 S LeighColfax, NE
20:23 UTCTORNADO3 Se RichlandColfax, NEEMERGENCY MANAGER OBSERVED TORNADO OUT IN A FIELD. PATH LENGTH ABOUT 0.5 MILES. NO VISIBLE DAMAGE. PROBABLY F0. VIDEO OF EVENT WAS CAPTURED BY TRAVELING SALESMAN AND SENT TO WOWT.
20:25 UTCTSTM WND DMG2 Nw HowellsStanton, NEBUILDING DESTROYED.
20:55 UTCTSTM WND DMG7 Nw HowellsStanton, NESEMI-TRAILER OVERTURNED- HWY 15.
21:07 UTCHAIL 15 S BrunoButler, NE
21:10 UTCHAIL 0.75SnyderDodge, NE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of March 30, 2006

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 301:25 PM CSTF0Reno, KS3.050$80,000
March 302:13 PM CSTF1Marion, KS6.0751$70,000
March 302:18 PM CSTF0Stephens, OK0.550
March 302:29 PM CSTF0Colfax, NE0.5440
March 303:35 PM CSTF0Saunders, NE0.3100$50,000
March 303:50 PM CSTF0Wilson, KS2.550
March 303:55 PM CSTF0Woodbury, IA0.5100$100,000
March 304:00 PM CSTF0Sarpy, NE3.0150
March 304:04 PM CSTF1Brown, KS3.0100$350,000
March 304:06 PM CSTF2Montgomery, KS16.01251$1.0 million
March 305:35 PM CSTF1Wilson, KS10.075$20,000
March 305:57 PM CSTF0Union, IA0.230$40,000
March 306:00 PM CSTF0Woodson, KS0.150
March 306:00 PM CSTF0Union, IA0.125
March 306:03 PM CSTF0Allen, KS0.550
March 306:04 PM CSTF0Dallas, IA0.125
March 307:10 PM CSTF2Andrew, MO5.08008$800,000
March 307:15 PM CSTF0Cooke, TX0.115
March 308:10 PM CSTF0Harrison, MO1.050
March 308:20 PM CSTF0Johnson, MO9.050$10,000
March 308:28 PM CSTF1Pettis, MO13.6751$450,000
March 308:30 PM CSTF0Grayson, TX0.115
March 308:36 PM CSTF0Grayson, TX0.110$10,000
March 3010:55 PM CSTF1Pike, IL4.5200
March 3011:10 PM CSTF1Pike, IL2.7250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.